Tennessee, 2016

Damaging Winds in Tennessee, May 7, 2016

May 7, 2016 · NWS MRX · 2 events in 2 counties and zones

A couple of severe thunderstorms formed in the unstable air in the vicinity of an air mass boundary situated along the Tennessee and Kentucky border northeast paralleling the Southwest Virginia border. The storms produced some isolated areas of damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple of severe thunderstorms formed in the unstable air in the vicinity of an air mass boundary situated along the Tennessee and Kentucky border northeast paralleling the Southwest Virginia border. The storms produced some isolated areas of damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 7, 7:10 PM EST, 20 minutes earlier.

Area forecast discussion, May 7, 7:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT SAT MAY 7 2016

.DISCUSSION...QUICK UPDATE THIS EVENING TO RAMP UP POPS AS A LINE
OF SHOWERS AND STORMS MOVES OUT OF SOUTHEASTERN KENTUCKY AND DOWN
INTO THE EXTREME NORTHERN VALLEY...NORTHEAST TN...AND PORTIONS OF
SOUTHWEST VIRGINIA. HAVE UPDATED POPS...WX GRIDS...AND QPF AMOUNTS
TO ACCOUNT FOR THIS ACTIVITY MOVING THROUGH. POPS RAISED TO
CATEGORICAL...QPF TO AROUND A QUARTER OF AN INCH...AND LIKELY
THUNDERSTORMS. THIS ACTIVITY SHOULD CONTINUE TO WEAKEN AS IT MOVES
INTO THE AREA AS WE ARE LESS UNSTABLE THAN SOUTHEASTERN KENTUCKY.
THIS LINE SHOULD MOVE THROUGH THE AREA OVER THE NEXT 2 HOURS. NEW
ZONES WILL BE SENT TO ACCOUNT FOR AFOREMENTIONED ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             58  85  61  83 /  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  82  59  82 /  10  10  10  10
OAK RIDGE, TN                       60  82  60  82 /  20  10  10  10
TRI CITIES AIRPORT, TN              57  76  55  81 /  80  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR
Hazardous weather outlook, May 7, 2:30 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SAT MAY 7 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT SAT MAY 7 2016 /230 PM CDT SAT MAY 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

EXPECT A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
NORTHEAST TENNESSEE...AND ESPECIALLY SOUTHWEST VIRGINIA. THERE IS
A MARGINAL RISK FOR A SEVERE THUNDERSTORM OR TWO ACROSS SOUTHWEST
VIRGINIA...CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL OF ONE INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 7, 6:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT SAT MAY 7 2016

TNZ014-015-038-VAZ001-080100-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-LEE VA-
758 PM EDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...HANCOCK AND LEE
COUNTIES UNTIL 900 PM EDT...

AT 757 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 25 MILES NORTHWEST OF PENNINGTON GAP TO 26
MILES NORTHWEST OF JONESVILLE TO 12 MILES NORTH OF HARROGATE-
SHAWANEE TO 21 MILES NORTHWEST OF NEW TAZEWELL. MOVEMENT WAS
SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...PENNINGTON GAP...
HARROGATE-SHAWANEE...ST. CHARLES...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...LONE MOUNTAIN...
CLAIRFIELD...ROSE HILL...JASPER...SANDLICK AND ARTHUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3680 8277 3659 8298 3659 8287 3655 8305
      3638 8329 3637 8327 3642 8343 3637 8346
      3635 8373 3643 8380 3643 8392 3657 8399
      3658 8369 3667 8352 3674 8314 3685 8307
      3689 8288
TIME...MOT...LOC 2357Z 309DEG 46KT 3701 8338 3696 8346 3686 8347 3677
8361 3669 8384

05/MA

The radar

The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 7, 7:30 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.540, -83.210

Trees were reported down throughout the county.

Thunderstorm Wind, Hawkins

When
May 7, 8:00 PM EST
Where
Hawkins County, 0.69 mi N of Bulls Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.260, -83.080

Two trees were reported down in the vicinity of Bulls Gap and Mosheim.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631389, 631390.